How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Thomas, MD Your Own Question
Dr. Thomas, MD
Dr. Thomas, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 63757
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
24257177
Type Your Medical Question Here...
Dr. Thomas, MD is online now
A new question is answered every 9 seconds

I have been on a variety of antidepressants. I am currently

Customer Question

Hi,
I have been on a variety of antidepressants. I am currently on prozac (went down to 20mg) and venlafaxine (150mg)...the problem has been the itching that seems to come from inside my body. It is physically miserable although emotionally I have been balanced. Can you give me advice on this rather than once again changing medicine? Thanks so much
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Thomas, MD replied 1 year ago.

Hello

Did this only start after your prosac

Customer: replied 1 year ago.
It happened when I was on Wellbutrin too...my psychiatrist took me off wellbutrin and placed me on prozac
Expert:  Dr. Thomas, MD replied 1 year ago.

Has it ever gone away?

Expert:  Dr. Thomas, MD replied 1 year ago.

Itching like this might be from medications.

But it can be from

iron deficiency

liver or kidney problems

heavy metals

hidden infections

autoimmune diseases

polycythemia vera

other causes

Take this list to your doctor before changing medicines.

OK, so that is an initial answer….

Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.

Customer: replied 1 year ago.
Sorry but no that did not help. It is pretty clear to me that it is the medication and from research I have done...it is a side effect. Is my only option to go off the medication if that is the issue?
Expert:  Dr. Thomas, MD replied 1 year ago.

Yes

If you do not adapt within several weeks.

There are plenty of other choices

a dozen or more.

please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.

Customer: replied 1 year ago.
Could you identify "choices" That is pretty vague for an issue I have now.
Expert:  Dr. Thomas, MD replied 1 year ago.

A dozen newer SSRI medications, with less side effects than prosac.

Zoloft and celexa, and even newer ones.

If those don't work, SNRI medications, similar but newer.

please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.

Customer: replied 1 year ago.
what you are saying is I have to wait it out, nothing can be done now, and I change medications...again.
Expert:  Dr. Thomas, MD replied 1 year ago.

Wait two to three weeks, or change now.

I would change now.

There are also "atypical" antidepressents.

And older tricyclic anti depressants.

Yes, the only thing you can do is find one that does not cause the side effect, as long as you are taking the medication approach, and not something like cognitive behavioral therapy instead, which in many people is as effective as medication.

It would not be wise to add a drug for itching to treat a side effect.

It would also not be wise to fail to rule out other factors contributing to itching, which I have already listed.

please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.